Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Elko, NV

August 1, 2015Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 1, 2015, 1:46 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2015, 1:46 PM PDT (20:46 UTC)
Expired
Aug 1, 2015, 4:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Reno radar (KRGX), 184 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3432 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WGUS55 KLKN 012046
FFWLKN
NVC023-012345-
/O.NEW.KLKN.FF.W.0004.150801T2046Z-150801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
146 PM PDT SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 445 PM PDT
    
* AT 143 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  VERY HEAVY RAIN NEAR BERLIN ICHTHYOSAUR STATE PARK.  DOPPLER RADAR 
  INDICATES OVER ONE INCH OF RAIN HAS ALREADY FALLEN...WITH 
  THUNDERSTORMS AND ADDITIONAL RAINFALL CONTINUING. FLASH FLOODING 
  IS LIKELY IN NORMALLY DRY WASHES AND ARROYOS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BERLIN ICHTHYOSAUR SP AND IONE. 
  STATE HIGHWAY 844 WEST OF BERLIN ICHTHYOSAUR STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3877 11762 3885 11784 3906 11774 3896 11740

$$

TURNER
4 follow-up statements
045 
WGUS75 KLKN 012130
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT SAT AUG 1 2015

NVC023-012345-
/O.CON.KLKN.FF.W.0004.000000T0000Z-150801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
230 PM PDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
NORTHWESTERN NYE COUNTY...

AT 227 PM PDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
CONTINUING ACROSS THE WARNING AREA...WITH THE HEAVIEST RAIN FALLING 
SOUTH OF BERLIN ICHTHYOSAUR STATE PARK AS OF 230 PM. RADAR ESTIMATES 
ONE TO TWO INCHES OF RAIN HAVE FALLEN IN THE WARNING AREA. 
THUNDERSTORMS WILL GRADUALLY SUBSIDE OVER THE NEXT HOUR...BUT 
DANGEROUS RUNOFF WILL CONTINUE IN NORMALLY DRY WASHES AND STREAMS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BERLIN ICHTHYOSAUR SP AND IONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3877 11762 3885 11784 3906 11774 3896 11740

$$

TURNER
354 
WGUS75 KLKN 012206
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
306 PM PDT SAT AUG 1 2015

NVC023-012345-
/O.CON.KLKN.FF.W.0004.000000T0000Z-150801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
306 PM PDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
NORTHWESTERN NYE COUNTY...

AT 304 PM PDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
CONTINUING OVER THE FLASH FLOOD WARNING AREA...NEAR IONE AND BERLIN 
ICHTHYOSAUR STATE PARK. RADAR ESTIMATES ONE TO TWO INCHES OF RAIN 
HAS FALLEN ACROSS THIS AREA THIS AFTERNOON...WITH ADDITIONAL 
RAINFALL CONTRIBUTING TO FURTHER RUNOFF. SHOWERS AND THUNDERSTORMS 
WILL SLOWLY WEAKEN...AND RUNOFF WILL SLOWLY RECEDE...THROUGH 4 PM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BERLIN ICHTHYOSAUR SP AND IONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3877 11762 3885 11784 3906 11774 3896 11740

$$

TURNER
996 
WGUS75 KLKN 012311
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
411 PM PDT SAT AUG 1 2015

NVC023-012345-
/O.CON.KLKN.FF.W.0004.000000T0000Z-150801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
411 PM PDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
NORTHWESTERN NYE COUNTY...

AT 408 PM PDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
STILL PERSISTING ACROSS THE WARNED AREA. RUNOFF WILL CONTINUE TO 
RECEDE FROM EARLIER HEAVY RAINS...BUT THIS WILL BE SLOWED DOWN BY 
THE LIGHT TO MODERATE RAINS PERSISTING OVER NORTHWEST NYE COUNTY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BERLIN ICHTHYOSAUR SP AND IONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3877 11762 3885 11784 3906 11774 3896 11740

$$

TURNER
057 
WGUS75 KLKN 012338
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
438 PM PDT SAT AUG 1 2015

NVC023-012347-
/O.EXP.KLKN.FF.W.0004.000000T0000Z-150801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
438 PM PDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NYE COUNTY WILL EXPIRE AT
445 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES. LIGHT TO 
MODERATE RAIN WILL SLOWLY DIMINISH THROUGH 6 PM. 

LAT...LON 3877 11762 3885 11784 3906 11774 3896 11740

$$

TURNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:51 AM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 8:51 AM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
851 AM PDT SAT AUG 1 2015

SYNOPSIS...MONSOON MOISTURE WILL INLFUENCE THE LOCAL REGION.
CENTRAL NEVADA CAN ANTICIPATE THUNDERSTORMS TODAY...WHILE NORTHERN
NEVADA WILL MORE THAN LIKELY BE A SUNDAY EVENT. UNSETTLED WEATHER
EXPECTED THROUGH MIDWEEK.

&&

.UPDATE...INCREASED TEMPERATURES ACROSS NORTHERN NEVADA A COUPLE
OF DEGREES EXPECT HIGH TEMPERATURES IN UPPER 90S IN MANY VALLEY
LOCATIONS TODAY DUE TO STRONG HIGH PRESSURE AND PLENTY OF
AFTERNOON SUNSHINE.

&&

.PREV DISCUSSION... /ISSUED AT 249 AM /

SHORT TERM...TODAY THROUGH SUNDAY. THE SYNOPTIC PATTERN FEATURES
RIDGING TO THE EAST...WITH MOISTURE FLUX INBOUND FROM OUR NEIGHBOR
TO THE SOUTH. THERE IS A WEAK DISTURBANCE EMBEDDED IN THE H5
FLOW...WHICH SHOULD BE THE MAIN EVENT WITH THIS MONSOON EPISODE.
THE NAM AND THE HRRR BOTH DEPICT MOIST AND UNSTABLE AIR IMPACTING
THE LKN CWA THIS FORECAST PERIOD...WITH THE NAM BEING A BIT MORE
BULLISH WITH THE QPF. THE HRRR KICKS INTO GEAR AROUND 18Z SOUTH OF
HIGHWAY 50...WITH MERITED BUMPING UP POPS THIS PACKAGE...WHILE THE
GFS40 IS SLOW TO BRING THE QPF INTO THE LKN CWA TODAY...WHILE THE
NAM SPLITS THE DIFFERENCE. SUNDAY...EXPECT A ANOTHER ROUND OF
QPF...ALBEIT FURTHER NORTH. THE MODELS SEEM TO HAVE SOME MARKET
DIFFERENCES IN THE QPF FIELDS PAST 24 HRS...BUT THE GENERAL TREND
IS A SHIFT TO THE NORTH.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. MODELS IN GENERAL
AGREEMENT ON THE BIG PIC THROUGH THE PERIOD...WITH NIGGLING
DIFFERENCES IN THE SMALLER FEATURES PRETTY THROUGHOUT THE LONG TERM.
LOWERS CONFIDENCE IN AN ACCURATE FORECAST...BUT PRECISION IS OKAY
STILL.

UPPER RIDGE MOVES ON EAST AND OPENS THE DOOR FOR MONSOON MOISTURE TO
PERSIST LATE SUNDAY AFTERNOON...BUT THIS SLUG OF MOISTURE WILL MOVE
NORTH IN THE SOUTHWESTERLY DRIER FLOW MOVING INTO THE AREA ATTENDANT
TO THE PACIFIC LOW TRYING TO ABUT THE COASTAL AREAS.

PWS AND INSTABILITY WILL BE SUFFICIENT FOR SHOWERS AND THUNDERSTORMS
OF AN ISOLATED NATURE THROUGH THE EARLIER AND MIDDLE PARTS OF THE
FORECAST RANGE...DWINDLING LATER IN THE PACKAGE. HAVE NOT
DIFFERENTIATED BETWEEN AREAS OF SHOWERS AND THUNDERSTORMS THIS FAR
OUT FOR SIMPLICITY'S SAKE...SO HAVE STAYED TO "TRW" WORDING.

THIS IS A HYBRID SITUATION WITH SOME DRY AND SOME WETTISH
THUNDERSTORMS. MOST STORMS WILL RAIN...AND SOME WILL HAVE BRIEF
HEAVY RAINS.

AVIATION...VFR THROUGH 12Z SUNDAY. INCREASING MOISTURE WILL ENABLE
THUNDERSTORMS AT NEAR KTPH AND KELY SATURDAY AFTERNOON INTO EVENING.
WINDS GENERALLY LIGHT BUT GUSTY AND ERRATIC NEAR STORMS AND VIRGA.
TYPICAL SUMMER PATTER.

FIRE WEATHER...THE LATEST SURFACE ANALYSIS HAS A WELL DEFINED
DOME OF HIGH PRESSURE OVER NM/CO AND A DEEP FETCH OF MOISTURE
RUNNING UP THE SIERRA MADRE OCCIDENTAL AND INTO THE DESERT
SOUTHWEST. EXPECTING THIS MOISTURE TO GRADUALLY WORK ITS WAY INTO
CENTRAL AND NORTHERN NEVADA. BUT BASICALLY ITS KNOCKING ON THE
BACK DOOR OF 457...AND ONCE UNSTABLE...IT SHOULD GET PRETTY
INTERESTING. THE ONLY FLY IN THE OINTMENT WOULD BE IF THE CLOUD
COVERAGE INHIBITS CONVECTIVE INITIATION.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:43 PM PDTAreal Flood AdvisoryLKNNye3 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.